Chemotherapy-Induced Cardiomyopathy

DEBORAH LEE, MSN, RN, FNP, ACNP-BC | August 13, 2015
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
MSU School of Nursing
Deborah Lee, MSN,
RN, FNP, ACNP-BC
Deborah Lee is a PhD student at the Michigan State University College of Nursing in East Lansing.
Partnership Program

Chemotherapy and radiation treatment for many cancers do not come without risk and can result in treatment-related toxicities that produce serious side effects. Short- and long-term side effects of chemotherapy often worsen a patient’s quality of life and overall risk of mortality.1

The number of cancer survivors in the United States is projected to reach 19 million individuals by 2024,2 and of these, 5.3 million are considered to be at high risk for cardiotoxicity, with breast and prostate cancer having the largest percentage of patients at risk.3

Risk Factors for Anthracycline Toxicity6
  • Cumulative dose
  • Intravenous bolus administration of anthracyclines
  • History of irradiation
  • Receiving other cardiotoxic medications
  • Female gender
  • Underlying cardiac disease
  • Age (young and elderly)
  • Increased length of time since cancer treatment
  • Elevation of biomarkers during and after treatment
Chemotherapy-induced cardiotoxicity (CIC) is defined as a poisonous or detrimental effect upon the heart that can delay cancer treatment, decrease survival, and increase morbidity.1 Acute and chronic heart failure is the second most prevalent comorbidity for childhood cancer survivors due to treatment with anthracyclines and chest radiation therapy, and it affects up to 48% of adult cancer survivors.4,5

The mechanism of CIC is unknown; however, researchers hypothesize that it is due to increased oxidative stress on the cardiomyocytes. Prevention strategies such as iron chelation, antioxidants, beta blockers, angiotensin-converting enzyme inhibitors, and angiotensin receptor blockers have not been helpful.5,7

Three approaches are used for primary prevention of anthracycline-induced cardiomyopathy to reduce a patient’s risk: (1) administration of dexrazoxane during anthracycline treatment; (2) continuous anthracycline infusion over 6 hours (as opposed to 30-minute infusion); and (3) use of anthracycline derivatives instead of doxorubicin.7 Dexrazoxane is the only FDA-approved medication for use in children and adults to prevent cardiotoxicity. Use of the dietary supplement coenzyme Q10 does not have sufficient data yet to support its use clinically for its potential protective effects for CIC.5

Nurses can be instrumental in a variety of different clinical settings in implementing secondary prevention strategies for CIC, and this in includes careful clinical assessment of patients. Nurses are on the front lines of early detection for potential cardiovascular side effects during and after treatment for cancer, evaluating a patient for subtle signs and symptoms of cardiac dysfunction. These include minor impairment of exercise capacity and resting tachycardia with a heart rate greater than 100.6 Auscultation of an S3 murmur can also detect early heart failure.

The most common symptoms of cardiac problems due to CIC include pain, dyspnea, weight gain, edema, weakness, fatigue, palpitations, dizziness, syncope, and swelling of an extremity with deep vein thromboembolism.1

In addition, nurses can aid in optimizing blood pressure management to decrease a patient’s afterload on the heart during anticancer treatment, as elevated blood pressure has been shown to increase CIC severity.6 The European Society for Medical Oncology guidelines also recommended an echocardiogram 6 months after the conclusion of treatment, annually for 2 to 3 years, and then every 3 to 5 years for life.6


References

  1. Dempsey KS (2008). Chemotherapy-induced cardiotoxicity in women. Crit Care Nurs Clin North Am. 2008;20(3):343-350.
  2. The State of Cancer Care in America, 2015: a report by the American Society of Clinical Oncology. J Oncol Pract. 2015;11(2):79-113.
  3. DeSantis CE, Lin CC, Mariotto AB, et al. Cancer treatment and survivorship statistics, 2014. CA Cancer J Clin. 2014;64(4):252-271.
  4. Oeffinger KC, Mertens AC, Sklar CA, et al. Chronic health conditions in adult survivors of childhood cancer. N Engl J Med. 2006;355(15):1572-1582.
  5. Conway A, McCarthy AL, Lawrence P, Clark RA. The prevention, detection, and management of cancer treatment-induced cardiotoxicity: a meta-review. BMC Cancer. 2015;15:366.
  6. Curigliano G, Cardinale D, Suter T, et al. Cardiovascular toxicity induced by chemotherapy, targeted agents and radiotherapy: ESMO Clinical Practice Guidelines. Ann Oncol. 2012; 23 (suppl 7):vii155-vii166.
  7. Vejpongsa P, Yeh ET. Prevention of anthracycline-induced cardiotoxicity: challenges and opportunities. J Am Coll Cardiol. 2014;64(9):938-945.



Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.